Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Baltimore/Washington

August 12, 2003Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 12, 2003, 5:00 PM EDT for Frederick County, Maryland. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2003, 5:00 PM EDT (21:00 UTC)
Expired
Aug 12, 2003, 6:00 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:40 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 2:40 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 12 2003

CORRECTED TO ADD XTNDD DISCUSSION

.SHORT TERM...(TNGT/WED)...
WX FCST/PTN PRETTY MUCH ON TRACK W/ ISOLD CELLS POPPING UP RANDOMLY
ACROSS THE CWA. WIND FIELD IS VERY LGT AND MAIN THREAT WL BE VERY
HVY RAIN. ALREADY ONE FFW ISSUED FOR XTRM WRN CORNER OF GRANT CO.
RDR OPERATOR WL MONITOR 1 HR/3 HR RA TOTALS CLOSELY.

XPCTG STORMS TO BE ON THE WANE LATER THIS EVE W/ LOSS OF HTG. ONCE
AGN PTCHY OVRNGT FOG SHOULD DVLP...AND THEN A REPEAT OF THIS AFTNS
WX. FEEL THE CHC WL BE DCRSG DURG THE AFTN ALONG THE MD/PA BORDER AS
HIGH PRES BEGINS BUILDING INTO THE MID ALTC. TEMPS MU80S E OF THE
MTNS.

WOODY

.LATER PERIODS...THIS CYCLE FCST DOMINATED BY BLDG H5 RDG OVR CNTR
OF CONUS. SFC HIPRES OHD SHUD SUPRESS MUCH OF THE CNVTCV ACTVTY. WL
CARRY LOW END POPS WED NGT TIL ABT MIDNGT OVR FM SHORT TERM SIDE.
THEN...WL HV 20 POPS THU AFTN-EVE XCPT 30S IN THE SW WHERE RDGG WL
BE WEAKEST AND OROGRAPHICS WL GIVE A LTL XTRA BOOST. WNDS WL BE
LGT...BUT WL BCM NWLY THU. THUS...COMPRESSIONAL WARMING COMES INTO
PLAY DUE TO DWNSLOPING. THU MAXT BUMPED UP SVRL...CLOSE TO MAV/FWC
BLEND.

HTS

.EXTENDED SAT-TUE...BASED ON MODEL CONSENSUS WILL KEEP PREIOD DRY.
H5 RIDGE OVER HEAD WITH RIDGING AT THE SURFACE.  A COUPLE OF FRONTS
PROGGED TO MOVE THROUGH THE AREA. H7 RH WILL BE LESS THAN 50 PCT.
TEMPERATURES WILL BE ABOVE NORMAL...HIGHS IN THE UPPER 80S TO LOWER
90S WITH LOWS IN THE MID 60S.

CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 12, 11:22 AM EDT, 5 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN SOME LOCATIONS SOIL
CONDITIONS ARE NEARLY SATURATED. ADDITIONAL HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLOODING IN THESE AREAS. HOWEVER...WIDESPREAD FLOODING
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABW

In the hours before

Special weather statement, Aug 12, 2:41 PM EDT, 2 hours 19 minutes before
VAZ025-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE AUG 12 2003

...THUNDERSTORMS WITH HEAVY RAIN OVER STAUNTON AND AUGUSTA COUNTY...

WEATHER RADAR AT 240 PM INDICATED THUNDERSTORMS WITH HEAVY RAIN OVER
THE CITY OF STAUNTON AND IN NORTHERN AUGUSTA COUNTY NEAR MOSCOW. THE
STORMS DRIFTING SLOWLY NORTH AT LESS THAN 10 MPH.

BE ALERT FOR FREQUENT LIGHTNING AND VERY HEAVY RAIN DURING THE NEXT
HOUR. HIGH WATER MAY DEVELOP IN LOW SPOTS AND IN AREAS OF POOR
DRAINAGE.

RDH
Special weather statement, Aug 12, 3:29 PM EDT, 1 hour 31 minutes before
WVZ049-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE AUG 12 2003

...STRONG THUNDERSTORM OVER MINERAL COUNTY...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF REESES MILL...MOVING NORTH AT 10 MPH OR LESS. THE COMMUNITIES
OF FORT ASHBY AND KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 430
PM EDT.

BE ALERT FOR VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY
HAIL. WIND GUSTS TO 40 MPH ARE POSSIBLE.

RDH
Local storm report, Aug 12, 3:43 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    12SW BAYARD               WV   FLASH FLOOD
08/12/03   GRANT                          ROUTE 90 WASHED OUT BY
                                          FLOOD WATERS SOUTHWEST OF
                                          BAYARD 4 INCHES OF RAIN
                                          MEASURED IN 30 MINUTES IN
                                          THE WESTERN TIP OF THE
                                          COUNTY WITH SIGNIFICANT
                                          FLOODING REPORTED.
                                          EMERGENCY SERVICES
                                          REPORT.
Special weather statement, Aug 12, 4:53 PM EDT, 7 minutes before
MDZ004-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT TUE AUG 12 2003

...STRONG THUNDERSTORM APPROACHING FREDERICK...

AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BALLENGER CREEK...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER
CREEK...BRADDOCK HEIGHTS...EMMITSBURG...FREDERICK...NEW MARKET...
THURMONT...WALKERSVILLE AND WOLFSVILLE WILL BE AFFECTED BY THIS STORM
THROUGH 600 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:50 PM EDTSevere Thunderstorm WarningLWXMontgomery40 min
Aug 12, 1:48 PM EDTFlash Flood WarningLWXGrant3 hr
Aug 12, 4:45 PM EDTFlash Flood WarningLWXGrant3 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.